Alert archive / New York / Wind Advisories in 2008

Wind Advisory 5, NWS Binghamton, NY

September 14, 200811 counties in New York

NWS Binghamton, NY issued this wind advisory at Sep 14, 2008, 10:19 PM EDT for 11 counties in New York. It took effect at Sep 14, 2008, 11:00 PM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Sep 14, 2008, 10:19 PM EDT (02:19 UTC)
In effect from
Sep 14, 2008, 11:00 PM EDT
Expired
Sep 15, 2008, 6:00 AM EDT
In force
7 hr
Issued by
NWS Binghamton, NY

Counties Cayuga County, NY, Chemung County, NY, Cortland County, NY, Madison County, NY, Oneida County, NY, Onondaga County, NY, Schuyler County, NY, Seneca County, NY, Steuben County, NY, Tompkins County, NY, Yates County, NY

The radar

The Binghamton radar (KBGM), 67 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 2.3 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2008-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 317 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2008-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 579 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
317 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1431 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
579 m²/s²
0-3 km storm-relative helicity
846 m²/s²
Significant tornado parameter
0.8
Supercell composite
11.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KBGM 150219
NPWBGM

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BINGHAMTON NY
1019 PM EDT SUN SEP 14 2008


NYZ009-015>018-022>025-036-037-044-151000-
/O.NEW.KBGM.WI.Y.0005.080915T0300Z-080915T1000Z/
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
1019 PM EDT SUN SEP 14 2008

...WIND ADVISORY IN EFFECT UNTIL 6 AM EDT MONDAY...

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM EDT MONDAY. 

THE REMNANTS OF HURRICANE IKE WERE LOCATED OVER THE EASTERN GREAT
LAKES THIS EVENING, AND WILL CONTINUE TO MOVE NORTHEAST ACROSS THE
SAINT LAWRENCE VALLEY TONIGHT. THE TRACK OF THIS LOW PRESSURE
SYSTEM IS FAVORABLE FOR STRONG WINDS ACROSS THE FINGER LAKES
REGION AND TUG HILL PLATEAU. WINDS WILL INCREASE TOWARD
MIDNIGHT...WITH SUSTAINED WINDS OF 20 TO 30 MPH, AND GUSTS AROUND
45 MPH FOR A FEW HOURS TONIGHT. THE WINDS WILL DIMINISH TOWARD
MORNING AS THE LOW PRESSURE SYSTEM CONTINUES TO MOVE QUICKLY AWAY
FROM THE REGION.

WIND ADVISORIES ARE ISSUED WHEN SUSTAINED WIND SPEEDS OF AT LEAST
30 MPH AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED. WINDS OF THIS
MAGNITUDE COULD CAUSE MINOR DAMAGE TO TREES...POWER LINES AND
WEAKER STRUCTURES. PERSONS IN THE ADVISORY AREA SHOULD SECURE ALL
LOOSE OBJECTS. IF YOU ARE TRAVELING THROUGH THE ADVISORY AREA KEEP
A FIRM GRIP ON THE WHEEL...ESPECIALLY FOR THOSE DRIVING HIGH
PROFILE VEHICLES.

$$
2 follow-up statements
000 
WWUS71 KBGM 150711
NPWBGM

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BINGHAMTON NY
311 AM EDT MON SEP 15 2008

NYZ009-015>018-022>025-036-037-044-151000-
/O.CON.KBGM.WI.Y.0005.000000T0000Z-080915T1000Z/
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
311 AM EDT MON SEP 15 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM EDT EARLY THIS
MORNING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM EDT EARLY THIS
MORNING. 

THE REMNANTS OF HURRICANE IKE CONTINUE TO MOVE TO THE NORTHEAST
ACROSS SOUTHERN QUEBEC THIS MORNING. STRONG SOUTHWEST WINDS WILL
CONTINUE THROUGH 6 AM ACROSS THE FINGER LAKES...MOHAWK VALLEY AND
PORTIONS OF THE SUSQUEHANNA REGION. SUSTAINED WINDS OF 20 TO 30
MPH WITH GUSTS APPROACHING 50 MPH ARE EXPECTED FOR THE NEXT
SEVERAL HOURS. 

THESE WINDS WILL CAUSE SPORADIC TREE DAMAGE AS WELL AS DOWNING
POWER LINES. WHILE WIDESPREAD DAMAGE IS NOT ANTICIPATED...MINOR
DAMAGE WILL OCCUR THROUGH EARLY MORNING. THE WINDS WILL VERY
SLOWLY DIMINISH BY 6 AM. HOWEVER...GUSTY WINDS TO NEAR 35 MPH WILL
CONTINUE OUT OF THE NORTHWEST THROUGHOUT THE DAY IN THE WAKE OF A
PASSING COLD FRONT.

WIND ADVISORIES ARE ISSUED WHEN SUSTAINED WIND SPEEDS OF AT LEAST
30 MPH AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED. WINDS OF THIS
MAGNITUDE COULD CAUSE MINOR DAMAGE TO TREES...POWER LINES AND
WEAKER STRUCTURES. PERSONS IN THE ADVISORY AREA SHOULD SECURE ALL
LOOSE OBJECTS. IF YOU ARE TRAVELING THROUGH THE ADVISORY AREA
KEEP A FIRM GRIP ON THE WHEEL...ESPECIALLY FOR THOSE DRIVING HIGH
PROFILE VEHICLES.

$$

PB
000 
WWUS71 KBGM 150957
NPWBGM

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BINGHAMTON NY
557 AM EDT MON SEP 15 2008

NYZ009-015>018-022>025-036-037-044-151100-
/O.EXP.KBGM.WI.Y.0005.000000T0000Z-080915T1000Z/
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
557 AM EDT MON SEP 15 2008

...WIND ADVISORY WILL EXPIRE AT 6 AM EDT EARLY THIS MORNING...

STRONG WINDS IN ASSOCIATION WITH THE REMNANTS OF IKE HAVE SHIFTED
EAST OF THE REGION THIS MORNING. GUSTY NORTHWEST WINDS WILL
CONTINUE THROUGHOUT THE DAY...WITH OCCASIONAL GUSTS TO 35 MPH INTO
THE AFTERNOON. HOWEVER...THESE WINDS WILL NOT REACH THE MAGNITUDE
OF WHAT OCCURRED EARLIER THIS MORNING.

$$

PB

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this wind advisory went out at Sep 14, 7:53 PM EDT, 2 hours 26 minutes earlier.

Area forecast discussion, Sep 14, 7:53 PM EDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
753 PM EDT SUN SEP 14 2008

.SYNOPSIS...
LOW PRESSURE WILL MOVE ACROSS FAR WESTERN AND NORTHERN NEW YORK
TONIGHT...WITH A COLD FRONT SWEEPING ACROSS CENTRAL NEW YORK AND
NORTHERN PENNSYLVANIA. GUSTY WINDS WILL BE AHEAD OF AND WITH THE
FRONT. HIGH PRESSURE WITH COOLER AND DRY CONDITIONS WILL BUILD
INTO THE REGION THROUGH WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
LOW PRESSURE ASSOCIATED WITH THE REMNANTS OF HURRICANE IKE WILL
PASS TO THE WEST OF NY TONIGHT. CNY WILL GET INTO PART OF THE
STRONG PRESSURE GRADIENT ASSOCIATED WITH THE LOW...BUT THE BEST
ISALLOBARIC COUPLET WILL MOVE ACROSS THE FAR WRN NY AND SRN
ONTARIO. EXPECT IT WILL BECOME BREEZY TONIGHT WITH WIND GUSTS
INTO THE 30S. STRONGEST WINDS WILL LIKELY OCCUR FOR JUST A COUPLE
HOURS AROUND FRONTAL PASSAGE WHERE SOME GUSTS IN EXCESS OF 40 MPH
WILL BE POSSIBLE. THIS ALL FALLS SHORT OF ANY WIND ADVISORY
CRITERIA HERE.

RADAR TRENDS SHOW BULK OF PRECIPITATION WILL BE WELL WEST OF THE
AREA...SO NOT EXPECTING MUCH RAIN TONIGHT. STRONG CONVERGENCE
ALONG FRONT MAY GENERATE A FEW SHOWERS IN THIS EXCESSIVELY MOIST
AIRMASS...AND MOST OF ANY ACTIVITY WOULD BE MORE LIKELY OVER
FINGER LAKES REGION. DRY OVER NEPA. A MUGGY NIGHT WITH TEMPS
DIPPING ONLY TO THE MID 60S.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
COLD FRONT WILL BE EAST OF THE REGION EARLY MONDAY MORNING.
RESIDUAL LLVL MOISTURE AND CAA WILL KEEP SKIES MOSTLY CLOUDY AS
TRAILING UPR LVL TROF SWINGS THRU THE REGION. THERE MAY BE SOME
WEAK LAKE ONTARIO RESPONSE AS WELL CONTRIBUTING TO LLVL
INSTABILITY AND CHC SHOWERS OVER UPSTATE NY. HIGH PRESSURE
CONTINUES TO BUILD INTO THE REGION MONDAY NIGHT THROUGH WEDNESDAY
WITH NEAR NORMAL TEMPERATURES AND COMFORTABLY LESS HUMID CONDITIONS.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
MED RANGE FCST FOLLOWS HPC GUIDANCE. A WEAK BACKDOOR CDFNT MAY
PRODUCE ISOLATED SHOWERS WED NGT/THU MRNG AS IT PASSES THRU THE RGN.
OTRW HIGH PRES...FAIR WX AND SEASONABLE TEMPS XPCTD DURING THE MED
RNG PD.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
MAIN FOCUS WILL BE THE WINDS ASSCD WITH TNGTS FROPA. WINDS MOSTLY
S 10-15 G20 KTS AHEAD OF A STRONG COLD FRONT. BETWEEN 6 AND 10Z
WINDS JUST AHEAD OF THE FRONT TO BE SW AT 15-25 G25-35. BEHIND THE
FRONT WIND GOES TO W TO NW AT 10-15KTS G20-25. WINDS DIMINISH
SLOWLY DURING THE AFTN AND EVE.

VFR SKIES UNTIL THE FRONT THEN MVFR CIGS IN CENT NY. THIS MAY NOT
LIFT UNTIL AFTER 20Z. AVP SHOULD REMAIN VFR WITH A MID OR HIGH
DECK.

OUTLOOK...
MON NGT...VFR...BUT LIGERING MVFR CIGS PSBL ACRS UPSTATE NY.
TUESDAY THROUGH FRIDAY...VFR....BUT LIFR FG/CIGS PSBL IN RIVER
VALLEYS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...JAB
NEAR TERM...JAB
SHORT TERM...JAB
LONG TERM...
AVIATION...TAC
Hazardous weather outlook, Sep 14, 3:29 PM EDT, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
329 PM EDT SUN SEP 14 2008

NYZ009-015>018-022>025-036-037-044>046-055>057-PAZ038-039-151930-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-BRADFORD-SUSQUEHANNA-
329 PM EDT SUN SEP 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

THE REMNANTS OF HURRICANE IKE WILL PASS TO OUR WEST TONIGHT. A
COLD FRONT WILL SWEEP ACROSS THE AREA AFTER MIDNIGHT. SOUTHERLY
WINDS WILL INCREASE TO 15 TO 25 MPH THIS EVENING...THEN SHIFT TO
THE WEST BEHIND THE FRONT. WINDS MAY GUST OVER 40 MPH AT TIMES
BETWEEN MIDNIGHT AND 4 AM...ESPECIALLY OVER THE HIGHEST TERRAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ062-PAZ040-043-044-047-048-072-151930-
SULLIVAN-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
329 PM EDT SUN SEP 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

WINDS WILL GET A LITTLE BREEZY TONIGHT AS THE REMNANTS OF
HURRICANE IKE PASS WELL TO THE WEST OF THE REGION. SOUTH WINDS
WILL INCREASE TO 15 TO 20 MPH THIS EVENING...THEN BECOME WEST
AFTER MIDNIGHT WITH GUSTS TO AROUND 35 MPH POSSIBLE...ESPECIALLY
OVER THE HIGHER TERRAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Wind Advisories in New York, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.